Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
1305767 tn?1361192676

Part of becoming sober? (opiate dependence)

I was on opiates (hydrocodone) for four year for pain. In the end I was taking up to six 5/325 mg. pills a day. The issue causing the pain was corrected and my Dr. switched me from hydrocodone to Subutex (buprenorphin) 2 mg twice daily, but I only take about 1 to 1 1/2 a day. Physically I feel okay but mentally and emotionally I've been a wreck since stopping the hydro. I keep going through severe bouts of anxiety and depression. Then it will clear up, I'll feel fine for a few days and the anxiety and depression will start again. I've also been having some pretty bad derealization and feeling disconnected from myself and other people. Before I started taking hydro four years ago I drank alcohol heavily for two years. I feel like I haven't "felt normal" since I quit taking the hydro. Is this all part of getting off the opiates and trying to become a sober person?
13 Responses
7163794 tn?1457366813
COMMUNITY LEADER
I would say yes, even though the sub's should have evened you out a bit. May I ask, how long its been since stopping hydrocodone and switching? 2mg is a very low dose of sub's but the hydro mg was somewhat low as well so it seems relative. How long???
1305767 tn?1361192676
Thanks motye51. I'd say it's been about 2 months since switching. Although about 3 weeks ago I came across some vicodin and took a couple pills for 3-4 days. Then I went back to the Subutex.
7163794 tn?1457366813
COMMUNITY LEADER
The mental and emotional roller coaster is normal....believe it or not, the vicodin and hydro's numb us out. The sub's however, do the same thing. Your on a low dose if sub's and my advice would be don't go any higher on the sub's. They come with their own bag of demons. How long does the Dr plan to keep u on the sub's? Does he have a plan for weening you off the sub's b/c they are not to be just stopped. Even at 2mg x2...
7163794 tn?1457366813
COMMUNITY LEADER
Also, taking vice or hydro's with the sub's in your system...and the sub's have a very long half life....probably isn't a good idea! You know this....
4522800 tn?1470325834
Hi
I see that you have been on MH here for a long time now.
I have to Ditto with motye51.

When we remove these mind-altering substances, we go through so many different changes. All the above you said, is part of this too. It does take time for those Brain Chems, transmitters, receptors, hormones and so forth to find it's balance. One day you feel OK and next really whacked out. As the Brain heals it will also send some false singles to the body. Which in the long run you might feel some aches and pains that are not usually there.
Exercise, Sun, Music and Healthy eating with some good vit/min will help alot. Proteins/Amino-acids are very good too. Try to stay as positive as you can and hang onto that Faith. This all will pass in time. Are you getting any aftercare?? It really does help to have others to talk to, ones that have been in our shoes.
Like motye said, be very careful with those Subs. Try to keep it low and get off of them sooner then later. The brain can not heal or bounce back with another mind-altering med in it..however, if this is keeping you safe from using other drugs right now then this is Good..BUT work a program while you are using these meds as a tool too. I do wish you the best and it will be nice to hear how you do when you are completely off all meds. Also, plz do not drink on these either..Wishing you the best.
Have a Merry Christmas & a Happy New Year!
Bless
Vickie
Avatar universal
I totally agree with Moyte and vicourageous subs could be a nasty demon to come off also.. When mixing the Vic's with  subs  technically  the Vic's won't work  suboxone attaches to your opiate receptors and blocks them from receiving   The hydrococdone!! They  made  great  points you will have good and bad days  but each day will be better!! Something  that  always got me thru this addiction was this phrase and it's so true
     "This  too shall pass!"  
Avatar universal
Remember   The human body is remarkable at healing, but for awhile you were substituting  what the body used to produce.. These endorphins will come back, when not sure, everyone is different, but they will!! Remember fix your mind  and your body will follow!!!  But  take walks any exercise helps even if ur body says no!! It works,, recharges the brain which inturn  starts your brain making more endorphins  then your mind realizes it could make these and doesn't need outside help!!! God bless!!
Avatar universal
You've got to be ok with not being ok.....  This is a process.  Our bodies and brains became dependant on the opiates.  We didn't get dependant over night or in a week month etc....so it's gonna take some time to feel normal again.  Just keep telling yourself your getting better everyday.  What your describing is normal.
1305767 tn?1361192676
Thank you all for the advice and encouraging words! One thing I can say for sure is my cravings for Vicodin are almost completely gone. Once and awhile I'll get hit with a craving but not nearly as often as after first stopping it. Even with the Subtex I craved Vicodin at first. I can also see my mental sharpness coming back. The only thing I still seem to be struggling with is emotional problems.
1305767 tn?1361192676
I'm not sure my Dr. plans to keep me on the Subs. He recommended I try to taper off them in summer of next year although I might taper off them on my own before then. I've been noticing that I don't feel like I need them as much as when I first stopped taking Vicodin. For example, the other day I only took like a half of a pill.
1305767 tn?1361192676
I meant I'm not sure how long my Dr. plans to keep me on them.
4522800 tn?1470325834
AO111..Glad you stopped bye and gave us a update.
Yep, these subs along with the other pain meds really does change both Body and the Chemical Makeup of the Brain. I have been studying addiction and the brain for over 3 yrs now and just found out more about the subs/opiates and how many different parts of the brain they do alter. Always knew about the Enorphins, Serotonin, Gabba, Norepinephrine and of course the Dopamine..But I just read some more and these kind of meds really hit many Transmitters, Receptors and so fourth.

YEP, You should have the hydros out of your system by now. Now it would be a great idea to keep those subs as low as you can and slowly cut back. Give your Brain & Body time to adjust to each drop. The biggest thing will be the Brain with the Emotional part. You might feel a bit down and emotional for awhile when you come off these, just like any other opiate. I know the Methadone took awhile for my brain chems to adjust back after I removed these, however I also had 2 other meds added to the pot. My Methadone's where prescribed for pain. I did have a small experience with the subs way back. That is a whole other story. Anyway, just try to keep busy, redirected and eat healthy. Keep on drinking tons of water too. YOU are doing a great Job and I am happy that you are not craving the other drugs. This is what can be good about a Sub program with a Dr. Gives you time to work a program and learn all you can about Addiction and helps you not to crave other drugs..., but now it is time to get more clearheaded. Wishing you the best!

Merry Christmas!
Vickie
1305767 tn?1361192676
Thank you. :)
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.